Alert archive / New Mexico / Flash Flood Warnings in 2011
Flash Flood Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 29, 2011, 5:30 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 29, 2011, 7:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690
WGUS54 KEPZ 292330
FFWEPZ
NMC051-300130-
/O.NEW.KEPZ.FF.W.0016.110729T2330Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
530 PM MDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 730 PM MDT
* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...
CABALLO...
CUTTER...
LAS PALOMAS...
UPHAM...
ARREY...
CABALLO LAKE STATE PARK...
INTERSTATE 25...
NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATES SOME AREAS
HAVE RECEIVED FROM 1 TO 1.5 INCHES OF RAIN IN THE LAST HOUR IN THE
SAME LOCATIONS THAT RECEIVED MODERATE TO HEAVY RAINS YESTERDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.25 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
TURN AROUND...DON'T DROWN!
&&
LAT...LON 3309 10754 3310 10665 3286 10685 3278 10736
3273 10772 3277 10772
$$
NOVLAN1 follow-up statement
826
WGUS74 KEPZ 300127
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
727 PM MDT FRI JUL 29 2011
NMC051-300138-
/O.EXP.KEPZ.FF.W.0016.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
727 PM MDT FRI JUL 29 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT 730 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
AN AREA ON INTERSTATE 25 NEAR LAS PALOMAS SHOWED UP TO 1.75 INCHES
ESTIMATED BY DOPPLER RADAR WHILE NEAR THE CABALLO LAKE STATE PARK
AND ARREY ALMOST 1.86 INCHES OF RAIN WAS ESTIMATED BY DOPPLER RADAR.
ALSO JUST WEST OF STATE ROAD CA13 BETWEEN UPHAM AND CUTTER...NEARLY
3 INCHES OF RAIN WAS INDICATED BY DOPPLER RADAR.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3309 10754 3310 10665 3286 10685 3278 10736
3273 10772 3277 10772
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:35 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 29, 2:35 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 235 PM MDT FRI JUL 29 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE EAST THIS AFTERNOON AND EVENING...HELPING TO TRIGGER THUNDERSTORMS IN THE PROCESS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH STRONG GUSTY WINDS. THE REMNANTS OF TROPICAL STORM DON WILL MOVE MAINLY TO THE SOUTH AND TARGET THE NEW MEXICO BOOTHEEL ON SUNDAY... RESULTING IN PERIODS OF HEAVY RAIN IN THAT AREA. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER NEW MEXICO BY MONDAY BRINGING HOTTER TEMPERATURES NEXT WEEK AND ONLY A SLIGHT CHANCE OF THUNDERSTORMS. && .DISCUSSION... MOST OF THE TROPOSPHERE OVER THE WESTERN HALF OF THE EPZ CWA GOT WORKED OVER BY CONVECTION LATE YESTERDAY...INCLUDING AN MCS THAT FORMED OVER EL PASO COUNTY AND MOVED WEST. AS A RESULT...HUDPSETH COUNTY AND EASTERN EL PASO COUNTY HEATED UP THE QUICKEST AND REGISTERED THE FIRST STORMS OF THE DAY. AS THE REST OF THE AREA RECOVERS CONVECTIVE CELLS SHOULD FIRE UP ALMOST ANYWHERE... ESPECIALLY UNDER THE INFLUENCE OF AN INVERTED TROUGH APPROACHING FROM THE EAST. THE WESTERN SECTION MAY TAKE A WHILE...BUT THEY WILL GET THEIRS. SOME DRYING ALOFT IN ADVANCE OF THE TROUGH WILL INCREASE THE POTENTIAL FOR MICROBURSTS. ENOUGH MOISTURE WILL BE IN PLACE SATURDAY FOR ISOLATED TO SCATTERED STORMS...ESPECIALLY CLOSER TO AZ BORDER WHICH WILL BE NEAR THE DEPARTING TROUGH...AND SOUTHERN HUDSPETH COUNTY AS THE REMNANTS OF TS DON APPROACH. THE 12Z NAM/GFS TAKE THESE REMNANTS SOUTH OF THE INTERNATIONAL BORDER SUNDAY EXCEPT FOR THE NM BOOTHEEL WHICH LIES IN THE PATH. HIDALGO AND WESTERN LUNA COUNTIES COULD SEE PERIODS OF HEAVY RAIN SUNDAY...WITH ISOLATED TO SCATTERED STORMS ELSEWHERE. BY MONDAY AN OLD FRIEND (ENEMY?) REAPPEARS AND TAKES RESIDENCE OVER THE AREA NEXT WEEK. INCREASING SUBSIDENCE AND WARMING ALOFT UNDER THIS UPPER HIGH WILL TRY TO OFFSET INCREASED SURFACE HEATING AND RESIDUAL MOISTURE AND REDUCE THUNDERSTORM ACTIVITY TO THE SLIGHT CHANCE CATEGORY. AN EXCEPTION MIGHT BE LATE IN THE WEEK AS ANOTHER INVERTED TROUGH MOVES IN FROM THE EAST...BUT THIS TIME WITH LESS MOISTURE TO WORK WITH. SHOULD SEE MORE TRIPLE DIGIT TEMPS IN THE LOWLANDS WEDNESDAY THROUGH FRIDAY. && .AVIATION...VALID 30/00Z-31/00Z. MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO SATURDAY AFTERNOON. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT WILL CAUSE AREAS OF MVFR AND IFR CIGS/VSBY. GUSTY WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT. THUNDERSTORMS WILL FAVOR HIGH TERRAIN AND AREAS WEST OF THE CONTINENTAL DIVIDE TONIGHT AND SATURDAY. && .FIRE DISCUSSION... LOW PRESSURE ALOFT MOVING IN FROM THE SOUTHEAST WILL BRING A SLOT OF DRIER AIR ACROSS THE REGION TONIGHT INTO SATURDAY. THIS WILL TEND TO SUPPRESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO EARLY SATURDAY AFTERNOON ...BUT WILL NOT PREVENT THEM. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF THE CONTINENTAL DIVIDE THIS EVENING INTO TONIGHT...WITH AREAS OF POTENTIALLY HEAVY RAIN. EASTERN LOCATIONS WILL LIKELY HAVE FEWER THUNDERSTORMS THIS EVENING...AND THE PRIMARY THREAT WILL BE STRONG DOWNBURST WINDS. MOISTURE FROM TROPICAL STORM DON WILL ENTER THE REGION SATURDAY NIGHT INTO SUNDAY...RESULTING IN INCREASING PRECIPITATION CHANCES FOR SUNDAY AND MONDAY. HIGH PRESSURE ALOFT WILL STRENGTHEN FROM NEW MEXICO INTO THE CENTRAL PLAINS BY TUESDAY...BRINGING DRIER AIR AND POSSIBLY A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 94 73 93 73 / 30 20 30 40 20 SIERRA BLANCA TX 70 94 69 90 69 / 20 20 30 40 20 LAS CRUCES 70 93 71 92 71 / 30 20 30 30 20 ALAMOGORDO 69 94 68 92 68 / 30 20 30 40 20 CLOUDCROFT 49 71 48 69 47 / 30 40 40 50 20 TRUTH OR CONSEQUENCES 69 92 68 90 68 / 30 30 30 30 30 SILVER CITY 61 84 60 82 60 / 30 30 40 40 40 DEMING 70 93 69 91 69 / 30 30 30 30 30 LORDSBURG 69 93 69 92 69 / 40 30 40 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01 FAUSETT/21 PARK
Hazardous weather outlook, Jul 29, 11:40 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT FRI JUL 29 2011 NMZ022>025-030>032-TXZ055-056-301745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1140 AM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...A WEATHER DISTURBANCE APPROACHING FROM THE EAST WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. AREAS THAT RECEIVED SIGNIFICANT RAINFALL LAST EVENING AND OVERNIGHT... MAINLY ALONG AND WEST OF THE RIO GRANDE AND SOUTH OF A LAS CRUCES TO SILVER CITY LINE ARE SOMEWHAT MORE STABLE AND THUS THUNDERSTORMS WILL GET A LATER START. STORMS WILL BE STRONGEST EAST OF THE RIO GRANDE WITH BETTER SURFACE HEATING. LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING MICROBURST WINDS...AS WELL AS SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ENOUGH MOISTURE WILL REMAIN SATURDAY FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS...MOST NUMEROUS IN THE AREAS THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TODAY. THE APPROACH OF THE REMNANTS OF TROPICAL STORM DON MAY INCREASE THUNDERSTORM ACTIVITY IN SOUTHERN HUDPSETH COUNTY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL AGAIN BE THE PRIMARY THREATS. ON SUNDAY THE REMNANTS OF TROPICAL STORM DON ARE PROJECTED TO MOVE JUST SOUTH OF HUDSPETH AND EL PASO COUNTIES BEFORE CROSSING THE NM BOOT HEEL. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER MOST OF THE AREA WITH NUMEROUS STORMS AND PERIODS OF HEAVY RAIN POSSIBLE IN HIDALGO...WESTERN LUNA AND SOUTHERN GRANT COUNTIES. MONDAY THROUGH WEDNESDAY HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA WITH THUNDERSTORM COVERAGE REDUCED TO ISOLATED...EXCEPT SCATTERED NEAR THE ARIZONA BORDER. ON THURSDAY THE APPROACH OF ANOTHER DISTURBANCE COULD INCREASE THUNDERSTORM ACTIVITY AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CALL IN REPORTS OF SIGNIFICANT WEATHER TO THIS NATIONAL WEATHER SERVICE OFFICE. FAUSETT
In the hours before
Special weather statement, Jul 29, 3:45 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 345 PM MDT FRI JUL 29 2011 NMZ024-032-292230- SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM- 345 PM MDT FRI JUL 29 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH 430 PM MDT... AT 338 PM MDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF CHAPARRAL...MOVING WEST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS OF BLOWING DUST AHEAD OF THIS STORM...WILL REDUCE VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... SAN MIGUEL... NMSU MAIN CAMPUS... MESQUITE... MESILLA... LA MESA... INTERSTATE 10 BETWEEN EL PASO AND LAS CRUCES TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Jul 29, 5:09 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 509 PM MDT FRI JUL 29 2011 NMZ023-032-300000- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- 509 PM MDT FRI JUL 29 2011 ...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA AND CENTRAL SIERRA COUNTIES THROUGH 600 PM MDT... AT 458 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF STRONG THUNDERSTORMS IN SIERRA COUNTY EAST OF INTERSTATE 25...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. RADAR ESTIMATES SHOW THAT MANY AREAS HAVE RECEIVED FROM .35 TO .75 INCHES OF RAIN WITH ISOLATED AREAS SUCH AS JUST NORTHEAST OF ARREY AND JUST NORTHWEST OF UPHAM HAD FROM 1 TO 1.25 INCHES IN THE LAST HOUR AND A HALF LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... HILLSBORO... CABALLO... CUTTER... LAS PALOMAS... UPHAM... ENGLE... WILLIAMSBURG... ELEPHANT BUTTE... CUCHILLO... CABALLO LAKE STATE PARK... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:44 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Jul 28, 10:12 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 29, 2:40 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.